Gary Moller: [DipPhEd PGDipRehab PGDipSportMed(Otago)FCE Certified, Kordel's and Nutra-Life Certified Natural Health Consultant]. ICL Laboratories registered Hair Tissue Mineral Analysis and Medical Nutrition Consultant.

More than a thousand free articles with advice and commentary about health, fitness and medical matters.

Gary's new website

Monday, May 26, 2008

Has your doctor told you about this? - Memory loss and depression with lipid-lowering agents


"Prescribers are reminded that the risk of psychiatric reactions associated with lipid-lowering agents is not limited to statins. The symptomatic onset of psychiatric reactions, particularly memory loss and depression, can occur within days after initiation of treatment with statins, fibrates, or ezetimibe. Reports have been received where the symptoms occurred within four days after commencing treatment with ezetimibe. However, reactions can occur up to one year after initiation of treatment. In most reported cases, the symptoms resolved upon discontinuation of treatment. It is suspected that memory loss and depression are due to a reduction of brain cell membrane cholesterol, rather than direct adverse effects of the lipid-lowering agents themselves.

It is important that patients are advised to inform their prescriber immediately if they experience symptoms suggestive of depression, memory loss, or other psychiatric reactions. Prescribers should consider the lipid-lowering agents as a possible causal explanation in patients presenting with psychiatric symptoms, particularly memory loss or depression."

References

  1. Tatley M, Savage R. Psychiatric reactions with statins, fibrates and ezetimibe. Drug Safety 2007:30(3):195-201.
  2. Australian Adverse Drug Reactions Advisory Committee (ADRAC). Ezetimibe and depression – a possible signal. Aust Adverse Drug React Bull 2006;25(5):19. www.tga.gov.au/adr/aadrb/aadr0610.htm
_____________________________________
Gary Moller comments:
If you are a regular reader of this blog you will be aware that I am not a fan of lipid-lowering medications. Why on Earth would any doctor prescribe these drugs to an otherwise healthy person, let alone a person with health issues is beyond me. Especially when there are perfectly safe alternatives for all but a few cases of high cholesterol.

Meanwhile, health experts keep lowering the cholesterol bar for when to prescribe lipid lowering drugs. Now there is barely a single male (and many women) over 40 years who has not got "high" cholesterol. As the report above indicates, cholesterol is essential for life and it is not without consequences to start interfering with it chemically.

Fact:
Every cell in your body, including the brain cells, needs cholesterol to function.

Depression, confusion, baying at the moon, aching legs and impotence. Are these adequate reasons for staying away from these drugs which are wrongly being promoted (pushed?) as safe and effective for the treatment of conditions like hyperlipidema (High cholesterol)? If you are on lipid lowering drugs, has your doctor adequately explained the possible health risks?



Do you have a question?
Email Gary: gary at myotec.co.nz (Replace the "at" with @ and remove spaces). Please include any relevant background information to your question.
Post a Comment